A 60-year-old man has potassium of 7.2 mEq/L with peaked T waves. What is the first drug to give?
Answer and explanation
Correct answer: B. Intravenous calcium gluconate
- Step 1: Calcium stabilises the cardiac membrane and is given first, before shifting potassium with insulin and glucose. Answer: Intravenous calcium gluconate. Why not the others: Intravenous furosemide, Oral polystyrene sulfonate and Intravenous sodium bicarbonate don't fit.
Practise more Gastroenterology, endocrinology and nephrology.
Free questions with an explanation for every one, and full timed ENAM Practice (Peru National Medical Examination) mock tests.
More Gastroenterology, endocrinology and nephrology questions
- A 50-year-old man has burning epigastric pain relieved by food and a positive urea breath test. What is the appropriate treatment?
- A 45-year-old alcoholic man has abdominal distension, a tender abdomen and fever. Paracentesis shows 400 neutrophils per mm3. What is the di…
- A 35-year-old woman has fatigue, jaundice and elevated AST and ALT in the thousands after taking paracetamol in a suicide attempt. What is t…
- A 28-year-old woman has bloody diarrhoea, tenesmus and continuous mucosal inflammation starting at the rectum. What is the most likely diagn…
- A 40-year-old man has epigastric pain radiating to the back, serum lipase of five times normal and gallstones on ultrasound. What is the dia…
- A 24-year-old woman has polyuria, polydipsia, vomiting and a fruity breath. Glucose is 480 mg/dL with metabolic acidosis. What is the first…